Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 18, 2018, 8:08 PM CDT for Meade County, Seward County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2018, 8:08 PM CDT (01:08 UTC)
- Expired
- Mar 18, 2018, 8:35 PM CDT
- In force
- 27 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226
WUUS53 KDDC 190108
SVRDDC
KSC119-175-190200-
/O.NEW.KDDC.SV.W.0002.180319T0108Z-180319T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
808 PM CDT SUN MAR 18 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Seward County in southwestern Kansas...
Northwestern Meade County in southwestern Kansas...
* Until 900 PM CDT
* At 807 PM CDT, a severe thunderstorm was located 5 miles east of
Hayne, or 12 miles southwest of Plains, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Meade, Plains, Fowler, Kismet, Hayne, Missler, Meade State Lake,
Arkalon Park and The Hobart Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Meade Lake, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3709 10085 3747 10057 3736 10012 3700 10064
3700 10072
TIME...MOT...LOC 0107Z 214DEG 39KT 3711 10071
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
GERARD1 follow-up statement
858
WWUS53 KDDC 190135
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
835 PM CDT SUN MAR 18 2018
KSC119-175-190145-
/O.CAN.KDDC.SV.W.0002.000000T0000Z-180319T0200Z/
Seward KS-Meade KS-
835 PM CDT SUN MAR 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEWARD AND
NORTHWESTERN MEADE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3709 10085 3747 10057 3736 10012 3700 10064
3700 10072
TIME...MOT...LOC 0133Z 214DEG 39KT 3736 10050
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 6:33 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Mar 18, 6:33 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 633 PM CDT Sun Mar 18 2018 ...Updated aviation discussion... .SHORT TERM...(This evening through Monday) Issued at 313 PM CDT Sun Mar 18 2018 An upper level low, currently over southeastern Colorado will slide into southwestern Kansas this evening enhancing lift. Towards the surface, an area of low pressure and associated frontal boundary will move into far western Kansas this evening then along the KS/OK border overnight. A few storms are expected to form across far southwestern Kansas late this afternoon and spread northeast this evening. A few of these storms may become strong to severe before midnight with wind and hail being the main concern. Continued showers are expected overnight as the upper level feature oozes eastward with wrap around moisture across western Kansas. The best chance of precipitation will be across central Kansas overnight where around an inch of precipitation is possible. Far southwestern Kansas will have the least chance of precipitation and some places may not receive any at all. Light showers look to continue tomorrow due to wrap around moisture from the aforementioned system. Otherwise expect mostly cloudy skies with some clearing across far western Kansas in the afternoon. Strong northerly winds are also expected to continue tomorrow. As for temperatures, lows tonight look to dip into the mid 30s with lower 40s across south central Kansas. Highs tomorrow only look to reach into the 40s with around 50 degrees across far southwestern Kansas. .LONG TERM...(Monday night through Sunday) Issued at 313 PM CDT Sun Mar 18 2018 A dry weather pattern returns through Friday as an upper level ridge starts out over the western United States then into the Plains by Friday. There looks to be a disturbance to move through the Northern Plains Friday, but will be to far north to affect western Kansas. Models then suggest a disturbance to move through the area this weekend. Confidence on timing and location are still low and will watch future model runs for a better pattern to emerge. As for temperatures, highs will start out in the 50s Tuesday with low 80s possible Friday. We then return into the 70s Saturday and Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 633 PM CDT Sun Mar 18 2018 Scattered showers and thunderstorms will continue to spread northeast across southwest into central Kansas through the late afternoon and evening hours. A few of the storms may impact the area terminals with brief heavy rain, 1/2" hail and gusty winds. Prevailing winds will be gusty from the east to Southeast through the evening but will switch to the north by around and become gusty as a surface low pressure system moves from southeast Colorado into northern Oklahoma. Cigs will drop into the MVFR to possibly IFR category with the northerly winds. Cigs will be improving later in the period as the storm system moves east. && .PRELIMINARY POINT TEMPS/POPS... DDC 36 45 28 58 / 90 50 10 0 GCK 36 46 26 58 / 70 40 10 0 EHA 36 51 27 60 / 20 20 0 0 LBL 37 49 26 60 / 60 20 0 0 HYS 36 42 27 55 / 100 80 30 0 P28 42 49 32 58 / 90 50 30 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM CDT /6 PM MDT/ this evening for KSZ061-074-084. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Gerard
Hazardous weather outlook, Mar 18, 5:24 AM CDT, 14 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 524 AM CDT Sun Mar 18 2018 KSZ030-031-043>046-061>066-074>081-084>090-191030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 524 AM CDT Sun Mar 18 2018 /424 AM MDT Sun Mar 18 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to isolated severe thunderstorms will develop early this evening south of the Arkansas River between Liberal and Ashland. The strongest storm will be capable of producing 60 mph wind gusts and hail to quarter size. Critical fire weather conditions are expected from Elkhart to Johnson to Syracuse this afternoon. Day 1 Hazards ------------- * Hail: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Strong north winds of 25 to 35 mph, with gusts to around 45 mph, are expected Monday. Near-critical fire weather conditions are likely Tuesday afternoon and again later in the week as the next very warm airmass develops. Days 2-7 Hazards ---------------- * Monday - Non thunderstorm wind: Elevated risk * Tuesday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday No hazards. * Thursday No hazards. * Friday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Non thunderstorm wind: Limited risk - Snow: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Mar 18, 7:34 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
734 PM CDT SUN MAR 18 2018
KSZ077-086-087-190115-
Seward KS-Gray KS-Meade KS-
734 PM CDT SUN MAR 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SEWARD...CENTRAL
MEADE AND SOUTH CENTRAL GRAY COUNTIES UNTIL 815 PM CDT...
At 733 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Kismet, or 7 miles south of Plains, moving
northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Meade, Plains, Fowler, Kismet, Missler, Meade State Lake and The
Hobart Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Meade Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3713 10076 3759 10047 3741 10011 3740 10011
3702 10058
TIME...MOT...LOC 0033Z 217DEG 40KT 3715 10061
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 7:34 PM CDT | Special Weather Statement | DDC | Meade | 41 min |
| Mar 18, 8:17 PM CDT | Special Weather Statement | DDC | Haskell | 43 min |
| Mar 18, 8:19 PM CDT | Special Weather Statement | DDC | Finney | 41 min |
| Mar 18, 8:55 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 29 min |
| Mar 18, 9:37 PM CDT | Special Weather Statement | DDC | Comanche | 38 min |
| Mar 19, 3:41 AM CDT | Winter Weather Advisory | DDC | Edwards, Ellis, Finney, Ford, Gray, Hodgeman and 5 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.